Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Midland/Odessa, TX

April 7, 2002Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 7, 2002, 2:47 PM CDT for Reagan County, Texas. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2002, 2:47 PM CDT (19:47 UTC)
Expired
Apr 7, 2002, 3:30 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 2:57 PM CDTHail 1.75Stiles, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 071947
SVRMAF
TXC383-072030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN REAGAN COUNTY IN WEST TEXAS

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF NORTH REAGAN FIRE
  STATION...OR ABOUT 23 MILES NORTH OF BIG LAKE...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  NORTH REAGAN FIRE STATION...AND PERSONS ALONG STATE HIGHWAY 137 AND
  FARM TO MARKET ROAD 33.

LARGE HAIL CAN BE EXPECTED WITH THIS STORM-TAKE COVER NOW.  GO O THE 
LOWEST FLOOR OF A STURDY BUILDING AND AVOID WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3164 10177 3139 10177 3140 10129 3164 10129

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:58 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 7, 11:58 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT SUN APR 7 2002

UPPER LEVEL LOW OVER CENTRAL NEW MEXICO LATE THIS MORNING...AND
MOVING EAST.  SHORTWAVES SPINNING EAST/NORTHEAST AROUND
SOUTHERN PERIPHERY OF UPPER LOW.  DRYLINE EXTENDING FROM SEMINOLE
TO ANDREWS...JUST EAST OF MONAHANS AND FORT STOCKTON...THEN SOUTH
TO JUST EAST OF THE BIG BEND.  VISIBLE SATELLITE SHOWING LINE OF
CU DEVELOPING FROM NEAR VINCENT TO MIDKIFF TO JUST WEST OF
BAKERSFIELD IN AREA OF BETTER LOW LEVEL CONVERGENCE.  DRYLINE MAY
HAVE ALREADY OVERTOOK THIS CONVERGENT AREA NEAR FORT STOCKTON...
WHERE TSRA HAVE BEEN TRYING TO DEVELOP..BUT SO FAR NOT
SUCCEEDING PROBABLY DUE TO CAP.

THINK DRYLINE WILL BOW EASTWARD THROUGH THE CENTRAL PERMIAN
BASIN...LEAVING EXTREME SOUTHEAST AND NORTHEAST COUNTIES
SUSCEPTIBLE TO TSRA DEVELOPMENT BY MID AFTERNOON AS LIFT
APPROACHES FROM THE WEST ASSOCIATED WITH NEXT SHORTWAVE TROUGH.
WILL LEAVE CHANCE TSRA NORTHEAST THIS AFTERNOON AND SLIGHT TSRA
CHANCES SOUTHEAST DUE TO BETTER CAP.  ANY STORMS THAT DEVELOP
WILL PROBABLY INTENSIFY RAPIDLY...WITH BEST PROGGED CAPE
(1400 J/KG) AND LI/S (-4) EXPECTED OVER NORTHEAST COUNTIES.
TWEAKED TEMPERATURES AND WINDS MOST GROUPS.  UPDATE OUT SHORTLY.

.MAF...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 2200 UTC FOR THE
     GUADALUPE MOUNTAINS OF WEST TEXAS...TXZ258.
NM...HIGH WIND WARNING IN EFFECT TODAY UNTIL 2200 UTC FOR THE
     GUADALUPE MOUNTAINS OF NEW MEXICO...NMZ027.

AKL

In the hours before

Special weather statement, Apr 7, 12:47 PM CDT, 2 hours before
TXZ047-048-052-053-063-069-070-075-082-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT SUN APR 7 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON...
PECOS AND TERRELL...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OF 3/4 INCH OR GREATERS...
OR DAMAGING WINDS 58 MPH OR STRONGER.  VERY HEAVY RAINFALL AND DEADLY
LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Apr 7, 12:51 PM CDT, 1 hour 56 minutes before
TXZ047-048-052-053-063-069-070-075-082-080000-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TORNADO WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SUN APR 7 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 700 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON...
PECOS AND TERRELL...
Local storm report, Apr 7, 2:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT SUN APR 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    RANKIN                    TX   .75 INCH HAIL
04/07/02   UPTON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1245 PM    2 S RANKIN                TX   1.75 INCH HAIL
04/07/02   UPTON                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0105 PM    3 S ST LAWRENCE           TX   .75 INCH HAIL
04/07/02   GLASSCOCK                      REPORTED BY STORM
                                          SPOTTER.

0105 PM    16 N STILES               TX   .75 INCH HAIL
04/07/02   REAGAN                         REPORTED BY STORM
                                          SPOTTER.

0115 PM    IRAAN                     TX   .75 INCH HAIL
04/07/02   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0158 PM    SHEFFIELD                 TX   .75 INCH HAIL
04/07/02   PECOS                          REPORTED BY THE FIRE
                                          DEPARTMENT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:22 PM CSTSevere Thunderstorm WarningMAFReeves53 min
Apr 6, 6:45 PM CSTSevere Thunderstorm WarningMAFLoving60 min
Apr 6, 7:53 PM CSTSevere Thunderstorm WarningMAFWinkler52 min
Apr 6, 8:43 PM CSTSevere Thunderstorm WarningMAFAndrews47 min
Apr 7, 12:48 PM CDTSevere Thunderstorm WarningMAFUpton42 min
Apr 7, 12:51 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
Apr 7, 12:53 PM CDTSevere Thunderstorm WarningMAFUpton37 min
Apr 7, 1:00 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Apr 7, 1:07 PM CDTSevere Thunderstorm WarningMAFPecos23 min
Apr 7, 1:36 PM CDTSevere Thunderstorm WarningMAFPecos24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.